Kansas, 2019

Tornadoes and Hail in Kansas, May 28, 2019

May 28, 2019 · NWS TOP · 22 events in 10 counties and zones

A high precipitation supercell t-storm developed during the afternoon of May 28th across Lyon County Kansas and tracked northeast through the evening producing several tornadoes. The strongest tornado was an EF4 violent tornado that tracked just south of Lawrence Kansas northeast into Leavenworth county Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
16
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A high precipitation supercell t-storm developed during the afternoon of May 28th across Lyon County Kansas and tracked northeast through the evening producing several tornadoes. The strongest tornado was an EF4 violent tornado that tracked just south of Lawrence Kansas northeast into Leavenworth county Kansas. No fatalities occurred due to the tornadoes with around 17 injuries reported with most of those associated with vehicles that were chasing the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 28, 11:38 AM CST, 54 minutes earlier.

Area forecast discussion, May 28, 11:38 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 PM CDT Tue May 28 2019

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 421 AM CDT Tue May 28 2019

The region remained under southwesterly flow aloft with the closed
mid-level low advancing eastward across Colorado.  At the surface,
low pressure was centered over western KS with a second surface low
near the Great Lakes region.  A surface cold front extended between
these two lows, stretching across far northern KS and extending
towards southeast Iowa.  Early this morning scattered showers and
thunderstorms developed just north of this boundary across Nebraska
and into Iowa and northern Missouri.  With this front stretched
across the far northern CWA, there is a chance for some of these
showers and storms over Nebraska to skim across far northern KS
early this morning.  These early morning storms may leave an outflow
boundary across northern KS, and cannot rule out the potential for
some isolated showers/storms to try and develop along this lingering
boundary into the mid/late morning hours.

Models show this frontal boundary remaining in place along the KS/NE
border today as the surface low over western KS advances eastward
toward the area, with an associated north-south oriented cold front
progged to track into central KS by early afternoon.  With this
surface pattern in place, much of the CWA will be in the warm sector
today with steady southerly surface winds supporting continued warm,
moist-air advection into the area with high temperatures rising into
the mid 70s to low 80s.  As a result, decent destabilization is
expected by this afternoon with 2500-3500 J/kg of MUCAPE. Model
soundings suggest the cap should weaken enough this afternoon to
support surface-based storms with 40-50kts of 0-6km bulk shear
expected across the area. With these expected atmospheric conditions
in place, strong to severe thunderstorm development is expected this
afternoon ahead of the advancing cold front with large hail and
damaging winds being the primary hazards. Some model soundings
showing a weak inflection within the hodograph, but enough low-level
SRH should be present to support the potential for a few tornadoes
as well, with the better potential looking to be focused across far
northeast KS. The dryline looks to advance eastward into central KS
by early this evening with some short-range models suggesting a
second round of scattered showers and storms may try to develop
behind the initial round of storms. However, anything that develops
may have a difficult time sustaining itself as the environment will
likely be well worked over from the initial round of storms during
the afternoon.  While storms this afternoon should be fairly
progressive (and thus limiting the potential for widespread flash
flooding concerns), locally heavy rainfall will be possible with
these storms this afternoon into this evening. Showers and storms
should exit eastern KS by the late evening/early overnight hours
with scattering cloud cover allowing low temperatures tonight to
drop into the mid 50s to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 421 AM CDT Tue May 28 2019

Models show the mid-level and surface closed lows slowly tracking
across Nebraska and northern KS on Wednesday.  However, with the
slower exit to this system, some models suggest the exiting cold
front may still be close enough for the associated
shower/thunderstorm development along the front by Wednesday
afternoon/early evening to extend as far west as into far east
central KS, with a passing embedded shortwave also helping to
support some scattered thunderstorm development in this area.
Dependent upon the exact tracking of the surface front and the
embedded shortwave, cannot rule out the potential for enough
destabilization to be present across far east central KS to support
a few stronger storms, but will need to monitor conditions through
the day Wednesday.

Surface high pressure finally advances into the area behind this
exiting system by Thursday and Friday, with predominantly dry
conditions expected.  However, with a weak mid-level ridge in place
across the southern CONUS, models show the potential for a few
embedded waves to track over the CWA to result in some isolated
precipitation chances late week.  Slightly cooler conditions are
expected for the latter half of the week with highs in the 70s and
lows in the 50s.

Precipitation chances increase by Saturday as an embedded shortwave
develops within the mid-level trough stretched across the Great
Lakes region and the northeastern U.S. and then tracks over the CWA.
Additional embedded disturbances may continue to bring scattered
precipitation chances to the outlook area Sunday into Monday,
however confidence remains low in the timing/tracking of any
precipitation as there are still notable differences amongst the
models this far out in the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 28 2019

An old outflow boundary is expected to gradually lift north
allowing CIGS to improve early this afternoon. TS are likely to
move through and have a TEMPO for the best window of opportunity.
Will amend the forecast as timing the storms become more
apparent. Storms are expected to move east of the terminals by the
early evening. There may be some stratus move in late tonight.
Confidence is marginal but included a tempo for MVFR CIGS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Hennecke
AVIATION...Wolters
Hazardous weather outlook, May 28, 3:43 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
443 AM CDT Tue May 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-290945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
443 AM CDT Tue May 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are likely this afternoon into this
evening. Storms will likely develop over central to northeast
Kansas by early to mid afternoon before tracking eastward into
eastern Kansas by late afternoon to early evening. The primary
hazards will be large hail up to golfball size and damaging wind
gusts of 60 to 70 mph. However, cannot rule out the potential for
a few tornadoes as well, with the better potential for tornadoes
being focused across far northeast Kansas. Areas of locally heavy
rainfall also will be possible with these storms.

Flooding on area rivers will continue across the outlook area
today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is the potential for a few isolated storms to develop
across far east central Kansas Wednesday afternoon into early
evening. If any storms are able to develop, they may be strong to
severe.

Flooding on area rivers is likely to persist through the latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the outlook area this
afternoon through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 28, 10:21 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
1121 AM CDT Tue May 28 2019

KSZ022-036-037-281645-
Geary-Riley-Morris-
1121 AM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR GEARY...SOUTHWESTERN RILEY AND
NORTHWESTERN MORRIS COUNTIES UNTIL 1145 AM CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Woodbine, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Junction City, Ogden, Grandview Plaza and Keats.

This includes Interstate 70 between mile markers 290 and 314.

LAT...LON 3924 9657 3895 9650 3880 9684 3882 9689
      3887 9689 3887 9693 3897 9693 3898 9695
      3896 9696 3906 9696 3926 9684
TIME...MOT...LOC 1621Z 221DEG 44KT 3889 9691

Blair
Special weather statement, May 28, 11:28 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1228 PM CDT Tue May 28 2019

KSZ022-036-038-281745-
Wabaunsee-Geary-Riley-
1228 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY AND NORTHWESTERN WABAUNSEE COUNTIES UNTIL 1245 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Dwight, moving northeast at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Geary,
southeastern Riley and northwestern Wabaunsee Counties.

This includes Interstate 70 between mile markers 309 and 323.

LAT...LON 3916 9656 3916 9636 3915 9635 3915 9634
      3916 9634 3916 9629 3887 9654 3887 9678
TIME...MOT...LOC 1728Z 215DEG 51KT 3888 9667

Blair
Special weather statement, May 28, 11:54 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
1254 PM CDT Tue May 28 2019

KSZ022-023-038-281830-
Wabaunsee-Pottawatomie-Riley-
1254 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN
WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of St. George, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wamego, St. Marys, St. George, McFarland, Belvue, Emmett and
Louisville.

This includes Interstate 70 between mile markers 316 and 332.

LAT...LON 3934 9603 3922 9604 3906 9620 3904 9650
      3907 9650 3940 9633 3940 9603
TIME...MOT...LOC 1753Z 220DEG 43KT 3909 9643

Blair

The radar

The Topeka radar (KTWX), 57 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
May 28, 12:32 PM CST to 12:33 PM CST
Where
Jackson County, 4.71 mi SW of Circleville
Measured
1 in hail
Reported by
Public
Coordinates
39.450, -95.930

Hail, Jackson

When
May 28, 12:43 PM CST to 12:44 PM CST
Where
Jackson County, 0.87 mi NE of Circleville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -95.860

Hail, Jackson

When
May 28, 12:53 PM CST to 12:54 PM CST
Where
Jackson County, 2.07 mi N of Netawaka
Measured
1 in hail
Reported by
Public
Coordinates
39.630, -95.720

Hail, Brown

When
May 28, 1:13 PM CST to 1:14 PM CST
Where
Brown County, 3.45 mi N of Everest
Measured
2.25 in hail
Reported by
Public
Coordinates
39.730, -95.430

Social media pictures of 2.25 inch hail.

Hail, Brown

When
May 28, 1:13 PM CST to 1:14 PM CST
Where
Brown County, 0.69 mi N of Willis
Measured
1.5 in hail
Reported by
Public
Coordinates
39.730, -95.500

Hail, Nemaha

When
May 28, 1:36 PM CST to 1:37 PM CST
Where
Nemaha County, 4.22 mi NE of Kelly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -95.940

Hail, Nemaha

When
May 28, 1:45 PM CST to 1:46 PM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
1 in hail
Reported by
Public
Coordinates
39.830, -96.060

Social media picture.

Hail, Brown

When
May 28, 1:56 PM CST to 1:57 PM CST
Where
Brown County, 1.74 mi NW of Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -95.750

Hail, Nemaha

When
May 28, 1:57 PM CST to 1:58 PM CST
Where
Nemaha County, 1.06 mi W of Oneida
Measured
0.88 in hail
Reported by
Public
Coordinates
39.870, -95.940

Hail, Brown

When
May 28, 2:26 PM CST to 2:27 PM CST
Where
Brown County, 1.06 mi E of Reserve
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -95.550

Hail, Shawnee

When
May 28, 3:51 PM CST to 3:52 PM CST
Where
Shawnee County, 3.45 mi S of Willard
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.950

Hail, Shawnee

When
May 28, 3:55 PM CST to 3:56 PM CST
Where
Shawnee County, 1.48 mi SSE of Valencia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.870

Tornado, Osage

When
May 28, 4:10 PM CST to 4:11 PM CST
Where
Osage County, 6 mi S of Osage City to 4.27 mi ESE of Barclay
Rating
EFU
Path length
0.5 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
38.543, -95.820

Report of rotation and debris lofted aloft. Subsequent follow up revealed no damage however had eyewitness of small brief tornado in field. Time based on radar and report.

Tornado, Osage

When
May 28, 4:49 PM CST to 4:54 PM CST
Where
Osage County, 2.46 mi SE of Overbrook to 2.94 mi ESE of Overbrook
Rating
EF0
Path length
1.18 mi
Path width
50 yd
Continued into
Douglas, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
38.754, -95.519

NWS employees surveyed the track and found damage beginning around 2 miles southeast of Overbrook that continued northeast into Douglas county. The sporadic damage path continued to just east southeast of Lone Star Lake in Douglas County where it merged with a larger circulation that eventually become the long track violent tornado. The Osage county portion only had EF0 damage associated with it.

Tornado, Douglas

When
May 28, 4:54 PM CST to 5:06 PM CST
Where
Douglas County, 5.51 mi WSW of Globe to 2.06 mi S of Lone Star
Rating
EF2
Path length
9.51 mi
Path width
200 yd
Injuries
12 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.763, -95.500

NWS employees surveyed the track and found damage beginning around 2 miles southeast of Overbrook that continued northeast into Douglas county. The sporadic damage path continued to just east southeast of Lone Star Lake in Douglas County where it merged with a larger circulation that eventually become the long track violent tornado. This tornado did impact vehicles in the path of the tornado resulting in several injuries.

Tornado, Douglas

When
May 28, 5:05 PM CST to 5:32 PM CST
Where
Douglas County, 2.38 mi SSW of Lone Star to 1.43 mi NNW of Eudora
Rating
EF3
Path length
16.66 mi
Path width
1,200 yd
Continued into
Leavenworth, Ks (EAX)
Injuries
4 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.838, -95.367

This tornado appears to have formed just east of Lone Star Lake around 605 pm CDT where it absorbed a smaller circulation and associated tornado as it intensified and move northeast across Douglas county including areas just south and southeast of the city of Lawrence. The tornado became wide and intense as it moved south of Lawrence and crossed highway 10 before moving just north of Eudora and over the Kansas river into Leavenworth county. The damage path was one half to one mile at times with the most intense damage surveyed in the high end EF3 range which suggests winds of 150 to 160 mph. The tornado ended in Leavenworth county around 7 pm CDT with a path of around 28 miles total. The tornado did produce EF4 damage in Leavenworth county around Linwood Kansas.

Hail, Republic

When
May 28, 5:40 PM CST to 5:41 PM CST
Where
Republic County, 2.07 mi N of Norway
Measured
1.5 in hail
Reported by
Public
Coordinates
39.730, -97.780

Hail, Republic

When
May 28, 5:52 PM CST to 5:53 PM CST
Where
Republic County, Belleville Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.820, -97.650

Hail, Washington

When
May 28, 7:01 PM CST to 7:02 PM CST
Where
Washington County, 1.73 mi WSW of Hollenburg
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.970, -97.030

Thunderstorm Wind, Geary

When
May 28, 7:30 PM CST to 7:31 PM CST
Where
Geary County, 3.02 mi WNW of Olson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.900, -96.850

Estimated wind gust report.

Thunderstorm Wind, Marshall

When
May 28, 7:59 PM CST to 8:00 PM CST
Where
Marshall County, 0.53 mi E of Axtell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.870, -96.260

Estimated wind gust report.

Thunderstorm Wind, Nemaha

When
May 28, 8:42 PM CST to 8:43 PM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -96.030

Estimated wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830930, 830931, 830932, 830933, 830934, 830935, 830936, 830937, 830938, 830939, 830940, 830941, 831453, 816436, 816440, 816448, 830942, 830943, 830944, 830945, 830947, 830946.